Alert archive / Colorado / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 293, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 9, 2025, 3:37 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2025, 3:37 PM MDT (21:37 UTC)
- Expired
- Aug 9, 2025, 4:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Elbert County, CO, Lincoln County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:52 PM MDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 3271 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:32 PM MDT, 2 hours 5 minutes earlier. Its key messages:
- Scattered thunderstorms this afternoon through tonight across the urban corridor and eastern plains. Some storms will be strong/severe.
- Another round of strong to severe thunderstorms possible Sunday across the urban corridor and eastern plains.
- Elevated to locally critical fire weather conditions across the northern mountains and high valleys this afternoon.
Area forecast discussion, Aug 9, 1:32 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 132 PM MDT Sat Aug 9 2025 .KEY MESSAGES... - Scattered thunderstorms this afternoon through tonight across the urban corridor and eastern plains. Some storms will be strong/severe. - Another round of strong to severe thunderstorms possible Sunday across the urban corridor and eastern plains. - Elevated to locally critical fire weather conditions across the northern mountains and high valleys this afternoon. && .DISCUSSION /Through Saturday/... Issued at 1250 PM MDT Sat Aug 9 2025 We finally got a reprieve from the blistering heat today, with morning temperatures ranging from high 50s to low 60s across the plains. The forecast area should stay below 90 degrees today: mid- high 80s for the plains and low 60s to low 80s for the mountains/valleys. Elevated to near critical fire weather conditions are expected across the northern mountains and high valleys (see Fire Weather Discussion). However, the main concern today is the severe weather potential across the urban corridor and plains this afternoon and evening. The first round of storms will likely occur in the next hour or so. Current radar imagery shows a well established Denver cyclone just east/northeast of DIA, with the associated convergence zone south of the cyclone and over the Palmer Divide. With continuous moisture advection into the plains this morning from the E/SE winds, there is a nice spread of mid 50s to low 60s dewpoint temperatures. Hi-res guidance has MUCAPE between 1500-2500 J/kg, EBWD >30 kts and steep mid-level lapse rates above 8 deg C/Km. This environment would support multiple supercells capable of producing 1-2" hail and damaging wind gusts up to 60 mph. The tornado threat is low, but cannot rule out a brief one occurring, especially along the DCVC. We expect storms to initiate off the convergence zone on the Palmer Divide and travel east through the late afternoon/evening. Another area of storm development will be in northern/northeastern Colorado along a boundary along the border between Wyoming, Nebraska, and Colorado. We will likely have a watch out in the near future. The second round of thunderstorms is expected for the urban corridor and plains this evening and overnight. However, the severe threat will be conditional. An upper level shortwave (currently in southern Idaho) will enter the state tonight, forcing convective initiation along the foothills/urban corridor and northern plains. With daytime heating destabilizing the atmosphere, but no afternoon storms to "use up" that energy, a few strong to potentially severe thunderstorms are possible. Guidance is in good agreement of MLCAPE values expected to be up to 2,000 J/kg, EBWD >40 kts and steep lapse rates. Hail up to 2" will be the main threat again, along with strong outflow wind gusts. Storms will travel east and could continue to the early morning hours. Another round of thunderstorms is expected for Sunday late morning and early afternoon as the upper level shortwave travels across the state. The severe threat will be dependent on how long the overnight storms linger in our forecast area. Models are trending towards instability building in the morning hours before convective initiation starts around 11 AM/noon. MLCAPE values could get up to 1500 J/kg and bulk shear between 30-40 kts. All severe hazards will be possible, with large hail as the biggest threat. However, if overnight storms linger past sunrise, initial storm development could remain sub-severe along southern urban corridor and Palmer Divide. Regardless of the severe threat, brief moderate to heavy rain is expected with storms that develop. Due to the multiple rounds of storms expected today combined with the storms tomorrow, WPC has introduced a slight risk for excessive rainfall for parts of Lincoln and Elbert counties. Although, localized flooding issues are also possible across the eastern plains. Below normal temperatures are expected for Sunday and Monday, with Sunday being our coolest day of the forecast period. Highs should be in the mid-upper 70s across the plains. On Monday, flow aloft will turn northerly behind the exiting shortwave, which will keep temperatures in the low 80s. Scattered showers/thunderstorms are also possible but should stay sub-severe. By Tuesday, an upper level ridge will begin to rebuild over the western United States, which will bring back warm and briefly dry conditions. Highs are expected to reach mid-high 90s each day. && .AVIATION /18Z TAFS through 18Z Sunday/... Issued at 1146 AM MDT Sat Aug 9 2025 A boundary associated with the Denver Cyclone is very slowly moving across the DEN airport grounds. The first storms of the day are expected to form along this boundary later today. Models so far have been a too aggressive moving this boundary eastward. Will continue with the PROB30 beginning at 21Z just in case this boundary stall over/near DEN. Behind this boundary, northerly winds are expected to prevail until a southeast outflow produces a wind shift around or after 00Z. A second round of showers and thunderstorms are expected this evening and overnight as an upper level trough pushes through. Exact timing and locations are still a bit fuzzy from the models and thus will continue with the PROB30 for tonight. The best chance for thunderstorms looks to be early Sunday afternoon. Storms could form as early as 18Z. For this, added a tempo for thunderstorms 19-23Z Sunday. && .FIRE WEATHER... Issued at 1250 PM MDT Sat Aug 9 2025 Elevated to locally critical fire weather conditions are expected across the high country, particularly in Jackson county. Minimum relative humidity values will range from 9-20% today with breezy wind gusts up to 25 mph. After sunset, winds will decrease and moisture increase ahead of an approaching upper level shortwave. Overnight showers are possible, which will help decrease fire weather concerns for Sunday. But, with RH values expected to be in the low teens and breezy wind gusts, elevated fire weather conditions are possible, especially for areas that didn't see rain overnight. Looking at the beginning of next week, dry conditions should prevail for the mountains/valleys with RH values in the teens to low 20s. However, winds are expected to be generally light across the forecast area. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Ideker AVIATION...Meier FIRE WEATHER...Ideker
Hazardous weather outlook, Aug 9, 9:02 AM MDT, 6 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 902 AM MDT Sat Aug 9 2025 COZ030>051-101515- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 902 AM MDT Sat Aug 9 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Elevated to near critical fire weather conditions will be possible again today across the northern mountains and mountain valleys. Two rounds of showers/thunderstorms expected this afternoon and overnight. For the afternoon, strong to severe thunderstorms are possible across the plains, particularly east of the urban corridor. Main threats will be 1-2" hail and 60+ mph wind gusts. However, cannot rule out a brief tornado. A second round of thunderstorms is possible this evening into the overnight hours for the urban corridor and eastern plains. A few storms could be strong to severe, with hail being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday For Sunday and Monday, additional afternoon and evening storms are possible. After that, warm and briefly dry conditions are expected, with temperatures reaching 90+ degrees each day through the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required today or tonight.
In the hours before
Special weather statement, Aug 9, 1:31 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Denver CO
131 PM MDT Sat Aug 9 2025
COZ041-045-046-092000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-North
and Northeast Elbert County Below 6000 Feet/North Lincoln County
CO-Central and East Adams and Arapahoe Counties CO-
131 PM MDT Sat Aug 9 2025
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ELBERT...
CENTRAL ARAPAHOE...SOUTHWESTERN ADAMS AND SOUTHEASTERN DOUGLAS
COUNTIES UNTIL 2 PM MDT...
At 131 PM MDT, Doppler radar was tracking a boundary extending from
13 miles south of Bennett to 7 miles south of Franktown, or
extending from 32 miles east of Denver to 32 miles south of Denver,
and is stationary.
HAZARD...Landspouts and wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured objects.
Locations impacted include...
Castle Rock, Bennett, Elizabeth, Kiowa, Larkspur, Ponderosa Park,
The Pinery, Franktown, Strasburg, Greenland and Castlewood Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3935 10496 3950 10468 3959 10456 3959 10455
3958 10455 3958 10453 3961 10453 3974 10436
3954 10410 3913 10477 3913 10481
TIME...MOT...LOC 1930Z 0DEG 0KT 3956 10439 3940 10460 3928 10479
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BonnerSpecial weather statement, Aug 9, 2:27 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Denver CO
227 PM MDT Sat Aug 9 2025
COZ045-046-049-092115-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Washington County CO-Central and East Adams and
Arapahoe Counties CO-
227 PM MDT Sat Aug 9 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WASHINGTON...
NORTHEASTERN ELBERT...EASTERN ARAPAHOE...SOUTHEASTERN ADAMS AND
NORTH CENTRAL LINCOLN COUNTIES UNTIL 315 PM MDT...
At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cottonwood Valley, or 25 miles north of Limon, moving northeast at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Cottonwood Valley and Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3957 10391 3965 10397 3984 10363 3956 10348
3952 10373 3952 10387
TIME...MOT...LOC 2027Z 246DEG 16KT 3961 10385
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH
BonnerLocal storm report, Aug 9, 3:01 PM MDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
301 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail 7 W Cedar Point 39.35N 103.96W
08/09/2025 M1.00 Inch Elbert CO Trained Spotter
Measured with digital calipers.
&&Local storm report, Aug 9, 3:02 PM MDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
302 PM MDT Sat Aug 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM Hail 3 W Cedar Point 39.36N 103.87W
08/09/2025 M1.00 Inch Elbert CO Public
Report from mPING: Quarter (1.00 in.).
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 1:31 PM MDT | Special Weather Statement | BOU | Arapahoe, Douglas | 29 min |
| Aug 9, 2:18 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 42 min |
| Aug 9, 2:22 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 38 min |
| Aug 9, 2:27 PM MDT | Special Weather Statement | BOU | Arapahoe | 48 min |
| Aug 9, 2:51 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 39 min |
| Aug 9, 2:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 49 min |
| Aug 9, 2:58 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 47 min |
| Aug 9, 3:02 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Washington | 43 min |
| Aug 9, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 49 min |
| Aug 9, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 48 min |
| Aug 9, 4:08 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Washington | 52 min |
| Aug 9, 4:14 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
| Aug 9, 4:27 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 33 min |
| Aug 9, 4:54 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Washington | 36 min |
| Aug 9, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 33 min |
| Aug 9, 5:02 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick, Washington | 23 min |
| Aug 9, 5:04 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 15 min |
| Aug 9, 5:06 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 25 min |
| Aug 9, 5:15 PM MDT | Areal Flood Advisory | BOU | Logan, Phillips, Washington | 3 hr |
| Aug 9, 5:19 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 41 min |
| Aug 9, 5:48 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.